Latest News

Cold meds still confusing

A new study shows parents widely hold the mistaken belief that they should use over-the-counter cough and cold medicines on babies under age 2, despite doctors and federal health officials advising against it as far back as 2006.

MEDICAL ADVICE

The U.S. Food and Drug Administration and the Consumer Healthcare Products Association advise:• Do not give over-the-counter cough and cold syrups, nose drops or other drugs to children under age 4, or under age 6 if they contain antihistamines.

• Never give two medicines that contain the same active ingredient.



The reason? Packaging.

At least 80 percent of parents shown boxes of children's cough syrups and nose drops told researchers they were OK for babies, and almost three-fourths said they would give one of the drugs to their baby even after reading the warnings on the boxes, according to the study, being published in the journal Pediatrics June edition.

"Parents are confused, and we need to do more to help them understand,'' said Dr. Lee Sanders, a pediatrics professor at the University of Miami medical school and co-author of the study.

"A busy parent in the store, all you see is the front part of the package and it says children's cough and cold. As long as it's got a picture of a small child on the front, that's what you go for. It's the marketing that drives the decision,'' Sanders said.

Popular cough and cold drugs have been under fire from doctors, who cite studies that show the remedies generally don't work but send thousands of children to the emergency room every year for complications and overdoses. Drugs containing antihistamines have been implicated in more than 100 infant deaths in the past four decades.

The Food and Drug Administration issued a health advisory in mid-2007 and again last year saying the medicines should not be used on children younger than 2, although some doctors had pushed for a complete ban for kids younger than 6. The FDA rejected the ban, saying it might lead parents to give infants adult medicines that might be more dangerous.

  Comments